It is important to speak with a doctor before stopping gabapentin treatment. This advice applies to both generic gabapentin and brand name versions of the drug, which include Neurontin and Gralise.

If a person suddenly stops taking the drug, the risks include seizures and withdrawal, among other serious problems. The best approach is usually for a person to stop taking gabapentin gradually under a doctor’s supervision.

This article looks at the best ways to stop taking gabapentin gradually. It also discusses the potential risks of stopping too quickly, the possible side effects of the drug, and the reasons why someone might want to discontinue it.

Share on Pinterest
FG Trade/Getty Images

People need a prescription to take gabapentin, which is available as a generic drug and under brand names that include Neurontin and Gralise. It comes in the following forms:

  • capsule
  • tablet
  • solution
  • suspension

Doctors may prescribe gabapentin as an anticonvulsant to prevent partial seizures in a person with epilepsy. The Food and Drug Administration (FDA) have approved gabapentin for this use.

The FDA have also approved gabapentin as a pain reliever for postherpetic neuralgia and similar conditions affecting the nervous system. This pain can occur due to shingles.

In addition to these FDA-approved uses, doctors may prescribe gabapentin off-label to treat long-term lower back pain, although some experts have expressed concerns about this use.

Gabapentin may also help relieve symptoms of alcohol withdrawal in people with alcohol use disorder, according to research in JAMA Internal Medicine.

How does it work?

Gabapentin belongs to a class of drugs known as gabapentinoids. The chemical structure of gabapentin is similar to that of gamma-aminobutyric acid (GABA), a chemical that nerve cells use to transmit signals to muscles or other nerve cells.

However, gabapentin does not seem to affect GABA’s interaction with its target cells in the body, according to prescribing information for the medication. Scientists are not sure how gabapentin works to relieve pain or control seizures.

The medical community considers gabapentin a generally safe drug, although it can cause side effects.

Learn more about the side effects of gabapentin here.

A person who wishes to stop taking gabapentin should first talk with their doctor for advice about side effects and medical supervision to stop taking the medicine safely.

Typically, a person should gradually decrease the dose of gabapentin over a minimum of 1 week before discontinuing the drug completely, according to gabapentin prescribing information.

The time that it takes for a person to taper off the drug may depend on the dose of gabapentin and whether any symptoms develop as they decrease the dose.

If someone is reducing their dose of gabapentin or switching to another drug, these steps should also occur gradually.

There are certain risks for someone who stops taking gabapentin.

  • An individual who has been taking the drug to treat pain may feel increased pain when they stop the drug.
  • A person with epilepsy who abruptly discontinues gabapentin may have more frequent seizures.
  • Stopping a seizure medicine suddenly can cause someone with epilepsy to have a seizure that will not stop, a condition known as status epilepticus.

Researchers have not studied whether a person who takes gabapentin becomes physically dependent on the drug. However, the prescribing information notes that someone who suddenly stops taking gabapentin may have unpleasant reactions. These may include:

  • anxiety
  • nausea
  • pain
  • sweating
  • sleeplessness

In addition, drug companies have received reports of people experiencing withdrawal symptoms when discontinuing gabapentin. Possible withdrawal symptoms include:

  • agitation
  • disorientation
  • confusion

However, reports of such incidents are rare and have involved people who were taking higher-than-recommended doses to treat conditions for which the FDA have not approved gabapentin.

A person might want to stop taking gabapentin for one of several reasons, including the following:

  • If gabapentin is not working to relieve someone’s pain or prevent seizures, a doctor might recommend switching to a different drug.
  • If a condition such as postherpetic neuralgia gets better, a person might no longer need to take gabapentin for pain.
  • A person may identify a nondrug therapy that is effective in relieving their pain.
  • Taking gabapentin with alcohol may cause dizziness, drowsiness, or difficulty concentrating.
  • Some people may not be able to drive or operate certain machinery while taking gabapentin because the drug makes them less alert.

In addition, a person might wish to avoid the expense of taking a medication. The average retail price for sixty 300-milligram gabapentin capsules was $49.72 in 2021, according to GoodRx. However, coupons may reduce the cost to $7.69.

Another reason why a person might want to stop taking gabapentin is because of the drug’s side effects, which can include:

  • dizziness
  • sleepiness
  • tiredness
  • nausea or vomiting
  • swelling of the legs or feet
  • lack of coordination
  • tremor
  • trouble speaking
  • rapid, involuntary movements of the eyes, known as nystagmus

A potentially serious side effect of gabapentin is the possibility of suicidal thoughts or actions. This side effect occurs in about 1 in 500 people.

Breathing problems

The FDA have warned that people with certain respiratory risk factors may have serious breathing problems if they take gabapentin. The risk factors include:

  • being an older adult
  • taking opioid pain medication
  • taking other drugs that may slow breathing, such as antidepressants, anti-anxiety medicines, or antihistamines
  • having a condition that reduces lung function, such as chronic obstructive pulmonary disease (COPD)

According to the FDA, the risk of breathing problems appears to be lower in healthy people who take only gabapentin. The FDA warning also applies to people taking pregabalin (Lyrica), which is another gabapentinoid.

Long-term effects

Gabapentin can sometimes have long-term effects, which may include:

A person with a preexisting kidney disease could have a fatal reaction to gabapentin, according to an older study paper from 2010.

A person taking gabapentin should call a healthcare professional immediately if they are having symptoms that include:

  • suicidal thoughts
  • acting on dangerous impulses
  • being angry or violent
  • panic attacks
  • new or worsening depression or anxiety
  • talking excessively or engaging in an extreme amount of activity
  • other changes in mood or behavior

A person who wants to stop taking gabapentin should first talk with their doctor, who can develop a strategy to reduce the dose of the drug gradually while minimizing any withdrawal symptoms.

A doctor can also help a person manage any side effects from taking the drug. In addition, a person taking opioid pain relievers or other drugs should be aware that certain medications may be dangerous in combination with gabapentin.